Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 96, NWS Sioux Falls, SD

May 12, 20224 counties in Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 12, 2022, 8:38 PM CDT for 4 counties in Minnesota. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2022, 8:38 PM CDT (01:38 UTC)
Expired
May 12, 2022, 9:30 PM CDT
In force
52 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lincoln County, MN, Lyon County, MN, Murray County, MN, Pipestone County, MN

The radar

The Sioux Falls radar (KFSD), 107 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 8:41 PM CDTTSTM WND GST 59Florence, MNMN RWIS SITE.
May 12, 8:43 PM CDTTSTM WND GST 621 Wnw Lake Benton, MNMESONET STATION MN028 LAKE BENTON US-14 MILE POST 7.
May 12, 9:01 PM CDTTSTM WND GST 791 W Marshall, MNAWOS STATION KMML MARSHALL MUNICIPAL AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 3:27 PM CDTSevere Thunderstorm Watch PDSSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1318 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
2443 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

101 
WUUS53 KFSD 130138
SVRFSD
MNC081-083-101-117-130230-
/O.NEW.KFSD.SV.W.0096.220513T0138Z-220513T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
838 PM CDT Thu May 12 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Lyon County in southwestern Minnesota...
  Lincoln County in southwestern Minnesota...
  Northwestern Murray County in southwestern Minnesota...
  Northeastern Pipestone County in southwestern Minnesota...

* Until 930 PM CDT.

* At 838 PM CDT, severe thunderstorms were located along a line
  extending from near Lake Benton to Woodstock, moving northeast at
  55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Tyler around 845 PM CDT.
  Ivanhoe, Arco, Florence and Current Lake around 850 PM CDT.
  Balaton around 855 PM CDT.

Other locations in the path of these severe thunderstorms include
Russell, Tracy, Minneota, Ghent, Taunton, Camden State Park, Marshall
and Cottonwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4422 9559 4406 9612 4436 9645 4463 9615
      4463 9561
TIME...MOT...LOC 0138Z 222DEG 50KT 4431 9638 4403 9610 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JM
2 follow-up statements
421 
WWUS53 KFSD 130203
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
903 PM CDT Thu May 12 2022

MNC081-083-101-117-130230-
/O.CON.KFSD.SV.W.0096.000000T0000Z-220513T0230Z/
Lyon MN-Lincoln MN-Murray MN-Pipestone MN-
903 PM CDT Thu May 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR LYON...LINCOLN...NORTHWESTERN MURRAY AND NORTHEASTERN PIPESTONE
COUNTIES...

At 902 PM CDT, severe thunderstorms were located along a line
extending from near Taunton to near Balaton, moving northeast at 60
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. At 8:43 PM CDT, a 63 mph wind gust was 
         reported at Lake Benton.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Ghent, Taunton, Tracy, Minneota, Marshall and Cottonwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4422 9559 4406 9612 4436 9645 4463 9615
      4463 9561
TIME...MOT...LOC 0202Z 222DEG 50KT 4454 9609 4426 9581 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JM
479 
WWUS53 KFSD 130226
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
926 PM CDT Thu May 12 2022

MNC081-083-101-117-130236-
/O.EXP.KFSD.SV.W.0096.000000T0000Z-220513T0230Z/
Lyon MN-Lincoln MN-Murray MN-Pipestone MN-
926 PM CDT Thu May 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR LYON...LINCOLN...NORTHWESTERN
MURRAY AND NORTHEASTERN PIPESTONE COUNTIES WILL EXPIRE AT 930 PM
CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Minnesota.

LAT...LON 4422 9559 4406 9612 4436 9645 4463 9615
      4463 9561
TIME...MOT...LOC 0226Z 222DEG 50KT 4478 9579 4450 9551 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 5:52 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 12, 5:52 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
552 PM CDT Thu May 12 2022

.SHORT TERM...(This Evening through Friday)
Issued at 219 PM CDT Thu May 12 2022

Dealing with another interesting and challenging severe weather
threat for this afternoon and evening. A strong upper level wave in
Wyoming was spreading cooler and drier air aloft into central NE
this afternoon with elevated convection develop in central NE which
was lifting fairly quickly northward. Still some question on
supercell vs. linear development and the last few runs of the HRRR
are leaning a little more towards a supercell/multicell set up vs
the earlier expectation of a strong bowing segment. Still not
completely buying into this but there will be a little concern if
the ACCAS/showers and thunderstorms moving north move through just
before peak heating which might limit the ability to get surface
based storms going and generate a more organized jet and cold pool.
Current WoFS output still suggesting that the storms that move into
areas near and west of the James Valley through 23z will have a good
chance at producing 50 knot or higher wind gusts. With the 0-3km
bulk shear vector running about 35-40 knots from 210 degrees will
need to watch any linear segment that move northeast for possible
QLCS spinups. The other thought is that with the wave and front a
touch slower than it appeared yesterday is that this initial more
cellular activity will wrap north fairly quickly mid to late
afternoon then after about 0-3z this evening a more linear system
will try to develop in north central and eastern NE and lift
northeast as the cooler and drier air aloft punch east with the
upper wave, bringing a bit higher threat for the strongest winds to
areas near and east of Interstate 29.

Deep west to southwest flow will develop tonight into Friday and
bring much drier air to the region and drop temperatures about 15 to
20 degrees. Expecting highs mostly in the lower to mid 70s on Friday
with wind gusts about 20 to 30 mph, likely closer to 40 mph north of
Interstate 90.

.LONG TERM...(Friday Night through Thursday)
Issued at 219 PM CDT Thu May 12 2022

Saturday through Monday low pressure will rotate across central
Canada which will keep a dry westerly flow across the Northern
Plains. This will bring mostly dry conditions with seasonally mild
temperatures as well as seasonally breezy conditions. Morning
lows likely to be from the lower 40s to lower 50s with afternoon
highs from about 65 to 75.

Troughiness over the western United States Tuesday into Thursday
will spread into the Northern Rockies by Thursday and bring a series
of waves into the Northern and Central Plains. Too far out to
determine timing and strength of any storms but for now does not
look like a great set up for heavier rain or severe weather. Overall
temperatures will remain seasonally mild.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 550 PM CDT Thu May 12 2022

Strong line of thunderstorms will lift northeast out of the area.
Any showers and thunderstorm activity this evening will remain
more scattered. The exception may be northeast NE and southern
parts of northwest IA where a line of storms may move through from
about 0z to 4z. These storms could have hail and strong winds.
After 6-8z, VFR conditions are expected.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, May 12, 5:05 AM CDT, 15 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
505 AM CDT Thu May 12 2022

SDZ038-050-052-053-057>060-063>065-068-069-131015-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
505 AM CDT Thu May 12 2022

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop late this afternoon. Large hail
up to 2 inches in diameter, wind gusts to 60 mph and an isolated
tornado are possible. As the storms move east in the early evening,
the greater threat will transition to damaging wind gusts up to 70
mph, while hail up to ping pong ball size and perhaps a tornado are
still possible. The strongest storms should move east of the James
River Valley by 8 pm this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 4 pm and 8 pm.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-131015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
McCook-Minnehaha-Turner-Union-
505 AM CDT Thu May 12 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop west of I-29 in the
late afternoon. Storms should evolve into a squall line which will
move quickly east toward I-29, and into northwest Iowa and southwest
Minnesota in the early evening. Damaging wind gusts to 75 mph will be
the primary threat, while hail up to ping pong ball size and perhaps
a tornado are also possible. The strongest storms should move east
of out of southwest Minnesota and northwest Iowa by 11pm or midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 5 pm and 11 pm.

In the hours before

Local storm report, May 12, 8:25 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
825 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     PONCA                   42.57N 96.71W
05/12/2022                   DIXON              NE   LAW ENFORCEMENT

            MULTIPLE TREES AND POWERLINES DOWN.

&&

ST
Local storm report, May 12, 8:28 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
828 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     8 ESE NUNDA             44.12N 96.87W
05/12/2022                   MOODY              SD   PUBLIC

            LARGE AND MATURE TREES BENT OVER 30 DEGREES.
            WINDS ESTIMATED 65 MPH.

&&

JC
Local storm report, May 12, 8:29 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
829 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND DMG     NEWCASTLE               42.65N 96.87W
05/12/2022                   DIXON              NE   LAW ENFORCEMENT

            MULTIPLE POWERLINES DOWN ACROSS THE CITY.
            MULTIPLE BUILDINGS ALSO DOWN ALONG HIGHWAY
            12 NEAR MILE MARKER 219 AND 220.

&&

ST
Local storm report, May 12, 8:30 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     TSTM WND GST     3 WSW LAKESIDE          42.60N 95.22W
05/12/2022  M60 MPH          BUENA VISTA        IA   AWOS

            AWOS STATION KSLB STORM LAKE AIRPORT.

&&

ST
Local storm report, May 12, 8:32 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
832 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND GST     SPENCER                 43.15N 95.15W
05/12/2022  E60 MPH          CLAY               IA   PUBLIC

&&

ST
Local storm report, May 12, 8:38 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
838 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TSTM WND GST     1 WSW MAGNOLIA          43.64N 96.09W
05/12/2022  M58 MPH          ROCK               MN   PUBLIC

            RWIS SITE.

&&

ST

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:46 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDNobles, Pipestone, Rock44 min
May 12, 8:13 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDCottonwood, Jackson, Murray, Nobles, Pipestone, Rock47 min
May 12, 8:28 PM CDTSevere Thunderstorm WarningFSDJackson47 min
May 12, 8:49 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDCottonwood, Jackson, Murray41 min
May 13, 10:56 AM CDTRiver Flood WarningFSDLyon21 days

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.